Alert archive / South Dakota / Red Flag Warnings in 2015

Red Flag Warning 17, NWS Aberdeen, SD

May 2, 2015

NWS Aberdeen, SD issued this red flag warning at May 2, 2015, 3:24 AM CDT. It took effect at May 2, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2015, 3:24 AM CDT (08:24 UTC)
In effect from
May 2, 2015, 1:00 PM CDT
Expired
May 2, 2015, 8:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WWUS83 KABR 020824
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT SAT MAY 2 2015

...VERY HIGH FIRE DANGER TODAY...

SDZ268-269-271>273-021630-
/O.NEW.KABR.FW.W.0017.150502T1800Z-150503T0100Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
324 AM CDT SAT MAY 2 2015 /224 AM MDT SAT MAY 2 2015/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 268...269...271...
272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/
THIS EVENING.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 268... 
  269...271...272 AND 273.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. GUSTY AND
  ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS OVER CENTRAL SOUTH
  DAKOTA LATE THIS AFTERNOON.

* RELATIVE HUMIDITY...18 TO 22 PERCENT.

* IMPACTS...CLOUD TO GROUND LIGHTNING STRIKES POSSIBLE NEAR
  THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON.
  FIRES COULD SPREAD VERY QUICKLY DUE TO DRY FUELS...GUSTY WINDS
  AND LOW RELATIVE HUMIDITY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
TMT
1 follow-up statement
490 
WWUS83 KABR 021532 AAA
RFWABR

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SAT MAY 2 2015

...VERY HIGH FIRE DANGER TODAY...

SDZ268-269-271>273-022345-
/O.CON.KABR.FW.W.0017.150502T1800Z-150503T0100Z/
UPPER CHEYENNE-UPPER MISSOURI COTEAU-UPPER JAMES RIVER-
PRAIRIE COTEAU-RED RIVER VALLEY-
1032 AM CDT SAT MAY 2 2015 /932 AM MDT SAT MAY 2 2015/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 268...269...271...272 AND 273...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 268... 
  269...271...272 AND 273.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...CLOUD TO GROUND LIGHTNING STRIKES POSSIBLE NEAR 
  THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON. 
  FIRES COULD SPREAD VERY QUICKLY DUE TO DRY FUELS...GUSTY WINDS 
  AND LOW RELATIVE HUMIDITY. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

SERR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 2, 12:26 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 2, 12:26 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1226 AM CDT SAT MAY 2 2015

.UPDATE...
ISSUED AT 950 PM CDT FRI MAY 1 2015

NEW AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 321 PM CDT FRI MAY 1 2015

THE UPPER LEVEL FLOW WILL BE NEARLY ZONAL THROUGHOUT THE SHORT
TERM PERIOD...WITH JUST A FEW WEAK WAVES TRACKING ACROSS THE
REGION. SURFACE HIGH PRESSURE WILL EXIT THE AREA TO THE EAST
OVERNIGHT AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOUTHERLY
WINDS AHEAD OF THE FRONT WILL USHER VERY WARM AIR OVER THE
NORTHERN PLAINS...WITH MOST LOCATIONS LIKELY TO SEE TEMPERATURES
TOP OUT IN THE 80S SATURDAY AFTERNOON. FIRE WEATHER MAY BE A
CONCERN IN THE AFTERNOON AS TEMPERATURES RISE AND RELATIVE
HUMIDITIES FALL TO AROUND 20 PERCENT IN SOME AREAS. WILL THEN SEE
THE CHANCE FOR PRECIPITATION AS THE FRONT TRACKS ACROSS SATURDAY
NIGHT INTO EARLY SUNDAY. THERE WILL BE SOME INSTABILITY
AROUND...SO A STRONG THUNDERSTORM OR TWO IS NOT OUT OF THE
QUESTION. HIGH PRESSURE AND DRY CONDITIONS MOVE BACK IN BEHIND THE
EXITING FRONT SUNDAY AFTERNOON AND SUNDAY NIGHT.

AS WAS MENTIONED ABOVE...HIGHS IN THE 80S WILL BE COMMON ON
SATURDAY...WITH SLIGHTLY COOLER AIR RETURNING ON SUNDAY WITH HIGHS
MAINLY IN THE 70S. OVERNIGHT LOWS WILL BE MAINLY IN THE 40S...WITH
LOCATIONS ACROSS THE EAST SEEING TEMPERATURES FALL ONLY INTO THE
LOWER 50S SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 321 PM CDT FRI MAY 1 2015

MODELS START IN DECENT AGREEMENT AT THE BEGINNING OF THE LONG TERM
PERIOD...BUT PRETTY MUCH LOSE ANY CONSENSUS BY THE END OF THE
WEEK. THE UPPER LEVEL PATTERN WILL FEATURE A PROGRESSIVE ZONAL
FLOW INITIALLY...BUT A TROUGH OVER THE SOUTHWEST CONUS WILL SLIDE
ACROSS THE ROCKIES AND QUICKLY MOVE NORTH OVER THE NORTHERN
PLAINS. AS THIS SYSTEM APPROACHES A BROAD SURFACE LOW DEVELOPS
WITH AN INVERTED TROUGH EXTENDING INTO OUR AREA. MODELS SHOW
PLENTY OF GULF MOISTURE BEING TRANSPORTED NORTHWARD. THE GENERAL
AGREEMENT HAS ALLOWED FOR BLENDED GUIDANCE TO PRODUCE HIGH CHANCE
TO LIKELY POPS OVER OUR CWA ON WEDNESDAY. BY THURSDAY MODELS BEGIN
TO DIVERGE. THE ECMWF QUICKLY KICKS THE TROUGH
NORTHEASTWARD...WITH HIGH PRESSURE AND DRY CONDITIONS QUICKLY
FOLLOWING BEHIND. THE GFS HOWEVER SHOWS A CLOSED LOW LINGERING
OVER THE NORTHERN PLAINS THROUGH FRIDAY AND THEREFORE PRODUCES A
SIGNIFICANTLY LONGER PERIOD OF QPF.

TEMPERATURES LOOK TO BE IN THE 70S FOR MUCH OF THE TIME
PERIOD...COOLING INTO THE 60S WITH CLOUD COVER AND PRECIP CHANCES
BY MID TO LATE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1225 AM CDT SAT MAY 2 2015

PLAN FOR GOOD VFR OVER THE NEXT 24 HOURS. BY 00Z SUNDAY...THE
POTENTIAL FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
BEGINS TO CREEP BACK INTO THE FORECAST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...PARKIN
LONG TERM...SERR
AVIATION...DORN
Hazardous weather outlook, May 1, 3:53 AM CDT, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT FRI MAY 1 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
353 AM CDT FRI MAY 1 2015 /253 AM MDT FRI MAY 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM TEMPERATURES ALONG WITH A DRY AIR MASS AND SOUTHERLY WINDS
OF 15 TO 20 MPH WILL PRODUCE HIGH AND VERY HIGH FIRE DANGER FOR
MOST LOCATIONS ON SATURDAY.

LATE AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON
SATURDAY...MAINLY FOR NORTH CENTRAL SOUTH DAKOTA. WHILE SEVERE
STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS MAY PRODUCE SMALL
HAIL. THUNDERSTORM CHANCES WILL SPREAD EAST ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

Nearby

Red Flag Warnings in South Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.